Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Took birth control pill. Periods not getting stopped. What is the problem? Chances of STD?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
I am looking for a gynaecologist. My friend had taken a birth control pill (ipill) and she got her periods in 2 days after taking the pill. Her normal periods had finished only 5 days earlier. However after getting period again (because of the pill), her periods have not stopped for 2 weeks.We want to understand what could be the problem? Is there a possible STD happened to her? what should we do? We are very worried.
Posted Fri, 30 Nov 2012 in Pregnancy
Answered by Dr. Asra Ishtiaq Ahmed 33 minutes later
Hello there.

Thanks for writing.

I wish to clarify few points before.

Did she take I-pill or an oral contraceptive pill (OCP) ? what dose she took?

Was there any history of unprotected intercourse? if yes then when was it?

Are her periods otherwise regular? was the period she got this time was a delayed one that is the period before taking i-pill?

Why do you think she has STD, are there any lesions on her private parts?

Kindly revert back.

Above answer was peer-reviewed by
Follow-up: Took birth control pill. Periods not getting stopped. What is the problem? Chances of STD? 17 minutes later
She had an I pill. One standard pill.

She had unprotected sex with one guy for last one month. But only one partner.

Her periods are otherwise always regular. This was advanced periods after taking ipill. She had her Normal periods just 3 days earlier.

No physicals signs of STD. But she had intercourse while her periods were on and that's why she is worried if that had an effect.

Also I want to confirm that she had only one male partner but she had unprotected sex with him. She had taken ipill before as well but this problem has happened for the first time.
Answered by Dr. Asra Ishtiaq Ahmed 25 minutes later
Hello there.

Thanks for the clarification.

Since your friend has history of repeated unprotected intercourse, I would first say that she should rule out pregnancy even if she has taken i-pills after every act.
This is because any abnormal unexpected vaginal bleeding has to be ruled out for pregnancy. It could be that she had a spontaneous abortion which caused her period just to be on the time of expected menses.
Persistent heavy bleeding further favors the bleeding to be from an abortion process.

Second possibility can be a side effect of the i-pill.
When more than one i-pill are used in a month then the protective effect of i-pill decreases and also can lead to unexpected vaginal bleeding. This is because these are hormonal tablets.

STD should not be a reason for her bleeding as heavy bleeding is usually not a sign of STD though irregular bleeding can occur.
However STD usually present with abdominal pain, foul smelling vaginal discharge, itching, fever and lesions on private parts, none of which your friend has.
But ruling out genital infections is also important in unexpected vaginal bleeding.

Your friend should consult a gynecologist for a proper physical and XXXXXXX examination.
Urine pregnancy test can come positive with bleeding. But an ultrasound is also equally important as it would make causes like incomplete abortion obvious.

If abortion following pregnancy is not the cause, then your doctor would prescribe you drugs to stop the bleeding.

If it is an incomplete abortion, a surgical evacuation would be required.

Do not delay in seeking medical attention as any abnormal bleeding persisting for
2 weeks can deteriorate general health.

I hope I have answered your query.

Kindly revert back if you have further doubts.

Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor